Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 6, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at May 8, 2012, 12:28 PM CDT for Iron County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2012, 12:28 PM CDT (17:28 UTC)
- Expired
- May 8, 2012, 12:52 PM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Iron County, WI
The radar
The Duluth radar (KDLH), 186 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.5 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
235
WUUS53 KDLH 081728
SVRDLH
WIC051-081815-
/O.NEW.KDLH.SV.W.0006.120508T1728Z-120508T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1228 PM CDT TUE MAY 8 2012
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL IRON COUNTY IN NORTHWEST WISCONSIN...
* UNTIL 115 PM CDT
* AT 1224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR FISHER LAKE...OR 18 MILES SOUTHEAST OF
IRONWOOD...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN IRON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 4608 8994 4621 9005 4632 9000 4632 8997
4631 8995 4630 8991 4608 8992
TIME...MOT...LOC 1728Z 311DEG 13KT 4622 8995
WIND...HAIL <50MPH 1.00IN
$$1 follow-up statement
959
WWUS53 KDLH 081752
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1252 PM CDT TUE MAY 8 2012
WIC051-081802-
/O.CAN.KDLH.SV.W.0006.000000T0000Z-120508T1815Z/
IRON WI-
1252 PM CDT TUE MAY 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL IRON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 4608 8994 4621 9005 4632 9000 4632 8997
4631 8995 4630 8991 4608 8992
TIME...MOT...LOC 1752Z 311DEG 13KT 4616 8986
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 10:53 AM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 8, 10:53 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1053 AM CDT TUE MAY 8 2012 .UPDATE...MID LVL LOW ADVECTING SOUTH WITH ASSOCIATED SFC TROUGH ELONGATING FROM SERN WISC ZONES TOWARDS LWR ST CROIX VALLEY AND NORTH TO THE IRON RANGE. 88D RETURNS INCREASING NEAR SFC TROUGH AS LAPSE RATES STEEPEN IN RESPONSE TO UPPER COLD POOL. WITH LOW FZLVL HAVE ADDED MENTION OF SMALL HAIL. STILL MONITORING POTENTIAL OF NST DEVELOPMENT THIS AFTERNOON AS LOW LVL BDRY PROVIDES FOCUS FOR INCREASED VORTICITY SPINUP AMIDST A BACKGROUND OF LOW DEEP LAYER SHEAR AND INCREASING MLCAPE DUE TO BDRY LYR WARMING. && .PREV DISCUSSION... /ISSUED 630 AM CDT TUE MAY 8 2012/ AVIATION...12Z TAFS. VERTICALLY STACKED UPPER/SFC LOW IS DROPPING THROUGH THE FA ATTM AND WILL BE ACCOMPANIED BY MVFR...OCCASIONALLY IFR...CIGS WITH SHOWERS. THESE CONDITIONS WILL CONTINUE UNTIL 00Z/07. AFTER 00Z...A GRADUAL IMPROVEMENT TO VFR IS EXPECTED AS THE VERTICALLY STACKED SYSTEM DEPARTS AND HIGH PRESSURE BUILDS IN. PREV DISCUSSION... /ISSUED 351 AM CDT TUE MAY 8 2012/ SHORT TERM...NOW THROUGH WEDNESDAY THE TROUGH AXIS FROM AN AMPLIFIED UPPER TROUGH EXTENDS FROM NORTHERN ONTARIO DOWN THROUGH NEBRASKA...AND THE ASSOCIATED STACKED SURFACE LOW IS POSITIONED ALONG THE INTERNATIONAL BORDER...SITTING OVER INTERNATIONAL FALLS AT 0700Z THIS MORNING. WATER VAPOR IMAGERY SHOWS THE DRY SLOT ORIENTING ALMOST PERFECTLY WITH THE STATE LINES IN THE FA...LEAVING THE WISCONSIN COUNTIES WITH CLEAR SKIES...BUT LAYERING AN OVERCAST CEILING WITH UNDERLYING STRATUS OVER THE MINNESOTA COUNTIES. ADDITIONALLY...THERE HAVE BEEN SOME REPORTS OF FOG DEVELOPING ALONG BOTH THE NORTH AND SOUTH SHORE. WITH THE WINDS REMAINING LIGHT THROUGH THE MORNING HOURS AND DEW POINT DEPRESSIONS ON THE ORDER OF 1 TO 3 DEGREES ALONG THE LAKE SHORE...FORECASTED PATCHY FOG THROUGH 15Z. TODAY...THE UPPER LEVEL TROUGH WILL SWING TO THE EAST...AND THE LOW PRESSURE CENTER WILL MIGRATE SOUTHEAST ACROSS THE INTERNATIONAL BORDER...AND OVER LAKE SUPERIOR INTO NORTHERN MICHIGAN. THE FORECAST SOUNDINGS ARE QUITE SATURATED THROUGH THE MID LEVELS...AND WITH WEAK UPPER LEVEL VENTILATION THROUGH THE DAY...CLOUDS AND PRECIPITATION WILL LINGER OVER THE FA THROUGH THE DAY. MODELS ARE IN DECENT AGREEMENT IN REGARDS TO THE TEMPORAL AND SPATIAL ASPECTS OF THE PRECIP. WITH WEAK CAPE VALUES THROUGH EASTERN MINNESOTA AND NORTHWESTERN WISCONSIN...HAVE INCLUDED ISOLATED THUNDER. WITH WINDS TURNING NORTHERLY THROUGH THE DAY...COLD AIR ADVECTION...ALONG WITH THE EXTENSIVE CLOUD COVER AND RAIN COOLING...WILL SUPPRESS THE HIGH TEMPERATURES INTO ONLY THE MID 50S. CONSIDERING A RELATIVELY VERTICALLY STACKED SURFACE TO 500 HPA TROUGH/LOW WILL BE PASSING THROUGH THE SOUTHERN FA THIS AFTERNOON...WOULD LIKE TO DISCUSS THE REMOTE THREAT FOR COLD-CORE NON-SUPERCELL FUNNELS/TORNADOES WITH THIS SITUATION. THE NAM AND GFS ARE INDICATING SOME PARAMETERS AND FEATURES THAT COULD FAVOR THIS DIFFICULT TO PREDICT TYPE OF FUNNEL/TORNADO TODAY ACROSS THE SOUTHERN FA. THE MODELS SUGGEST SMALL (BUT POSSIBLY SUFFICIENT) SURFACE BASED CAPE THIS AFTERNOON (200-500 J/KG)...SLIGHTLY NEGATIVE LIFTED INDICES (-1 TO -2)...AND DECENT LOW LEVEL LAPSE RATES. THE NAM12 HAS A CORRIDOR OF ENHANCED NON-SUPERCELL TORNADO PARAMETER (OVER 1 AND UP TO 2) THIS AFTERNOON STRETCHING FROM MEADOWLANDS (NORTHWEST OF DULUTH)...TO MOOSE LAKE...TO HAYWARD...AND TO PHILLIPS IN THE SOUTHEASTERN FA. THIS IS BASICALLY WHERE THE NAM12 INDICATES THE SURFACE TROUGH BOUNDARY WILL SET UP. THERE ARE SOME FACTORS THAT MAY MAKE THIS AN UNFAVORABLE ENVIRONMENT FOR THESE TYPES OF FUNNELS/TORNADOES...SUCH AS THAT THE VERTICALLY STACKED SURFACE TO 500 HPA LOW IN NORTHERN MINNESOTA WILL BECOME A MORE OPEN TROUGH AS IT MOVES THROUGH THE FA TODAY. ALSO...THE CLOUD COVER FROM THE STRATOCUMULUS MAY BE TOO EXTENSIVE...AND MAY PREVENT ENOUGH SURFACE HEATING TO ESTABLISH SUFFICIENT INSTABILITY. ALL IN ALL...THE THREAT APPEARS REMOTE...BUT WORTH MENTIONING SO IT DOES NOT COME AS A SURPRISE IF IT DOES HAPPEN. TONIGHT...HIGH PRESSURE RIDGING WILL BUILD INTO THE AREA BEHIND THE EXITING LOW PRESSURE CENTER AFTER MIDNIGHT. A DRIER COLUMN ADVECTS INTO THE REGION CLEARING THE SKIES OVERNIGHT. WITH THE CLEAR SKIES AND RELATIVELY CALM WINDS...THE TEMPERATURES WILL DROP OFF IN THE REGION TO THE MID 30S...COOLER THAN PREVIOUS NIGHTS. WEDNESDAY...CLEAR SKIES AND CALM WEATHER WILL CONTINUE THROUGH THE DAY ON WEDNESDAY WITH THE FA SITTING UNDER A HIGH PRESSURE RIDGE. AMPLE SUNSHINE WILL ALLOW FOR SURFACE HEATING TO BRING TEMPERATURES INTO THE MID 60S FOR MOST OF THE AREA ON WEDNESDAY AFTERNOON. WITH WEST NORTHWESTERLY WINDS...THE SOUTH SHORE AND BAYFIELD PENINSULA WILL SEE SLIGHTLY COOLER HIGHS. LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY. UPPER LEVEL RIDGING WILL BE BUILDING INTO THE AREA FROM THE DAKOTAS WEDNESDAY NIGHT. MEANWHILE...THE SFC RIDGE WILL DRIFT TO JUST E OF THE FA BY 12Z THURSDAY. THIS SIGNALS THAT THE WAA REGIME HAS BEGUN WITH LOW LEVEL MOISTURE RETURNING WITH THE WARMER TEMPS. THE WAA INCREASES ON THURSDAY WITH THE SFC RIDGE CONTINUING TO THE E AND UPPER LEVEL RIDGE OVERHEAD. THURSDAY NIGHT THE UPPER RIDGE BEGINS TO MOVE SLOWLY TO THE E AS A LONG WAVE TROF PUSHES INTO THE NORTHERN PLAINS. A SFC LOW ASSOCIATED WITH THE TROF WILL LIFT NE FROM THE DAKOTAS INTO ONTARIO AHEAD OF STRONG COLD FRONT. THE FA WILL BE IN THE WARM SECTOR THURSDAY NIGHT AND NO PCPN WARRANTED. MOISTURE IS NOT VERY DEEP AS SEEN IN SFC DEWPOINTS INCREASING ONLY INTO THE LOWER 50S. BEST MOISTURE IS BEHIND THE FRONT AND UNFORTUNATELY INSTABILITY AXIS IS AHEAD OF THE FRONT. MODEL DIFFERENCES WITH THE SPEED OF THE FRONT REVEAL THEMSELVES AS THE 12Z ECMWF IS FAST AND GFS SLOW. REGARDLESS...HAVE INCREASED THE POPS WITH FROPA FRIDAY AND CONTINUE WITH THE MENTION OF THUNDERSTORMS. MODELS CONTINUE TO DIFFER FRIDAY NIGHT WITH THE DEPARTURE OF THE FRONT AND ASSOCIATED THUNDERSTORM ACTIVITY. HAVE USED A CONSENSUS APPROACH WITH CHANCE POPS OVER THE EASTERN THIRD OF THE FA WITH SLIGHT CHANCE OVER THE WESTERN PORTION TO ACCOUNT FOR THE DIFFERENCES. ALL MODELS BUT THE GFS END THE PCPN FOR SATURDAY AS SFC HIGH BUILDS IN FROM THE W. WILL IGNORE THE GFS FOR SATURDAY AND GO WITH A DRY FORECAST. THE SFC HIGH DRIFTS OVER THE FA SATURDAY NIGHT AND LINGERS NEARBY THROUGH MONDAY. AVIATION...06Z TAFS MVFR CEILINGS CURRENTLY MOVING INTO NORTHWESTERN MINNESOTA WILL OVERSPREAD THE MINNESOTA TERMINALS BY 08Z. EXPECT THE MVFR CEILINGS TO CONTINUE AS DIURNAL SHOWERS WILL DEVELOP OVER MOST OF THE AREA BY LATE MORNING. WINDS WILL BECOME MORE NORTHERLY BY TUESDAY AFTERNOON AS A LOW PRESSURE SYSTEM SLIDES OFF TO THE SOUTHEAST. SHOWERS WILL DIMINISH AND CEILINGS SCATTER AFTER SUNSET ON TUESDAY. && .POINT TEMPS/POPS... DLH 54 38 61 43 / 60 30 0 0 INL 56 34 64 42 / 50 10 0 0 BRD 57 39 65 43 / 70 10 0 0 HYR 56 36 63 40 / 70 30 0 0 ASX 51 36 59 40 / 70 30 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...CANNON
Hazardous weather outlook, May 8, 11:07 AM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1107 AM CDT TUE MAY 8 2012 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1107 AM CDT TUE MAY 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY ACROSS THE NORTHLAND. SOME STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL BRING A CHANCE OF THUNDERSTORMS FRIDAY FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-091030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1107 AM CDT TUE MAY 8 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ALONG THE SHORE THIS AFTERNOON AND EVENING. SOME STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS FRIDAY. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:14 PM CDT | Special Weather Statement | DLH | Burnett | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.